TRIPAWDS: Home to 13383 Members and 1515 Blogs.
HOME » NEWS » BLOGS » FORUMS » CHAT » YOUR PRIVACY » RANDOM BLOG

Pain medication withdrawal | Ask A Vet!

JUMP TO FORUMS

Join The Discussion

Learn about life on three legs in the forums below. Browse and search as a guest or register for free to take advantage of member benefits:

  • Instant post approval.
  • Private messages to members.
  • Subscribe to favorite topics.
  • Join the Live Chat and more!

free tripawds account tripawds member log in

K9 Immunity Plus — Hope For Dogs With Cancer

Get help with Dr. Dressler’s Dog Cancer Kit

Best Support Harnesses

ruffwear webmaster harness

Visit the Gear Shop for the best harnesses and helpful products for Tripawds!

A A A
Please consider registering
Guest
Search
Forum Scope




Match



Forum Options



Minimum search word length is 3 characters - maximum search word length is 84 characters
Register Lost password?
sp_Feed sp_PrintTopic sp_TopicIcon-c
Pain medication withdrawal
sp_NewTopic Add Topic
Member
Members
Forum Posts: 2
Member Since:
30 January 2019
sp_UserOfflineSmall Offline
1
31 January 2019 - 9:07 pm
sp_Permalink sp_Print sp_QuotePost

Our Golden female, Harley is 10 days post op. She has been on gabapentin, tramadol and rimadyl and absoltuely not herself. Does not want to eat or go outside. Saw vet and surgeon today. They feel she may be in a medication stupor, difficulty tolerating meds. We removed tramadol two days ago. She recommended also stopping gabapentin. I researched gaba for side effects today and read that suddernly stopping the meds can cause withdrawal. She has been on meds for about 6 weeks due to initial pain, a first surgery to attempt tumor removal. Then had CT scan and the amputation. Alot of sedation and pain meds.  I am concerned about this and wondering if we need to reduce first or can we try completely stoppingto see what happens. We, doctors included, are concerned about her demeanor.

Member

Vets
Forum Posts: 1912
Member Since:
22 August 2008
sp_UserOfflineSmall Offline
2
1 February 2019 - 7:37 am
sp_Permalink sp_Print sp_QuotePost

Was she sleepy on the gabapentin prior to surgery?  I do agree that it is a good idea to wean off slowly since she is only 10 days post op and still may need it.  If possible cut the dose in half for a week and see what happens.  Tramadol should be out of her system soon.

Pam

Albany, NY
Member
Members
Forum Posts: 18
Member Since:
25 January 2019
sp_UserOfflineSmall Offline
3
1 February 2019 - 1:45 pm
sp_Permalink sp_Print sp_QuotePost

My 13 1/2 year old golden is 8 days post up and I am just giving him the Rimadyl at this point. I only gave him one gabapentin the first day and was doing the tramadol as prescribed but found on the 3rd day that he was totally loopy and didn’t even want to use his legs. I started doing just 1/2 tablet at bedtime for a few days and that seemed to go well and he slept through the night. I stopped that two nights ago and he seemed to do just as well. So I would say start to taper down but I don’t know if there is withdrawl. I have not seen it although he was not on high doses. 

I was actually wondering the same on the Rimadyl. I have heard mixed things on it from vets and read a lot of not so favorable things about it so I would like to get off it. One vet told me you have to get off and wait before going on another NSID. Another told me that was not true so I am not sure what to believe. I am now wondering if I am not giving him enough but he doesn’t seem to be in pain. He even went up two stairs and tried to run down the driveway. 

Whatever you decide, I hope it goes well. 

Maria and Morgan 

Member
Members
Forum Posts: 6
Member Since:
27 January 2019
sp_UserOfflineSmall Offline
4
4 February 2019 - 9:00 pm
sp_Permalink sp_Print sp_QuotePost

I’ve also read that gabapentin needs to be tapered down when going off.  It’s an old pfizer drug for epilepsy and builds up in the system over time and the body has to get used to it so self-limiting sedation is normal for the first day or two until it levels out.  I’ve actually personally been on the same dose as my dog but for restless leg syndrome!  I would only take it at night because of the slight drowsiness.  Gabapentin before surgery is supposed to help with phantom pain ; same for after.  My vet said it’s a really safe drug for dogs and that it can be given every 8-12hrs.  What interval are you doing?  I can see a difference if I switch my boy from every 12hrs to down to every 8hrs and that’s where we are now. 

I also just added tramadol for my dog who was only on gabapentin & rimadyl (we are one week post-amp).  My vet also said there’s a big debate in the veterinarian field right now on the effectiveness of tramadol and she will only prescribe when used with gabapentin and an NSAID (rimadyl in our case).  Rimadyl needs food when administered because it can be hard on the stomach creating ulcers.

I would ask about spacing out the gabapentin doses longer before just stopping cold turkey…

Hope Harley gets back to eating again soon!

-Kim  

Forum Timezone: America/Denver
Most Users Ever Online: 597
Currently Online: dawn3g
114
Guest(s)
Currently Browsing this Page:
1 Guest(s)
Member Stats:
Guest Posters: 1025
Members: 8752
Moderators: 2
Admins: 3
Forum Stats:
Groups: 4
Forums: 23
Topics: 15315
Posts: 215379
Administrators: admin, jerry, jim
Moderators: betaman, krun15
Tripawds is brought to you by Tripawds.
HOME » NEWS » BLOGS » FORUMS » CHAT » YOUR PRIVACY » RANDOM BLOG